Dependence of Multivariate Extremes

  • C. Viseu
  • L. Pereira
  • A. P. Martins
  • H. Ferreira
Conference paper
Part of the Studies in Theoretical and Applied Statistics book series (STAS)


We give necessary and sufficient conditions for two sub-vectors of a random vector with a multivariate extreme value (MEV) distribution, corresponding to the limit distribution of the maximum of a multidimensional stationary sequence with extremal index, to be independent or totally dependent. Those conditions involve first relations between the multivariate extremal indices of the sequences and secondly a coefficient that measures the strength of dependence between both sub-vectors. The main results are illustrated with an auto-regressive sequence and a 3-dependent sequence.



The authors thank the referees for all the helpful remarks. This research was supported by the research unit “Centro de Matemática” of the University of Beira Interior through the Foundation for Science and Technology (FCT).


  1. 1.
    Chernick, M., Hsing, T., and McCormick, W.: Calculating the extremal index for a class of stationary sequences. Adv. Appl. Prob. 23, 835–850 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Davis, R.: Limit laws for the maximum and minimum of stationary sequences. Z. Wahrsch. verw. Gebiete 61, 31–42 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Ferreira, H.: Dependence between two multivariate extremes. Statist. Prob. Letters 81(5), 586–591 (2011)zbMATHCrossRefGoogle Scholar
  4. 4.
    Hsing, T.: Extreme value theory for multivariate stationary sequences. J. Mult. Anal. 29, 274–291 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Leadbetter, M.R.: Extremes and local dependence in stationary sequences. Z. Wahrsch. verw. Gebiete 65, 291–306 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Martins, A.P., Ferreira, H.: Measuring the extremal dependence. Statist. Prob. Letters 73, 99–103 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Nandagopalan, S.: Multivariate extremes and estimation of the extremal index. Ph.D. Thesis, Department of Statistics, University of North Carolina, Chapel Hill (1990)Google Scholar
  8. 8.
    Pereira, L.: Valores extremos multidimensionais de variáveis dependentes. Ph.D. Thesis, University of Beira Interior, Portugal (2002)Google Scholar
  9. 9.
    Smith, R.L., Weissman, I.: Characterization and estimation of the multivariate extremal index. Technical report, University of North Carolina at Chapel Hill, NC, USA (1996) In

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • C. Viseu
    • 1
  • L. Pereira
    • 2
  • A. P. Martins
    • 2
  • H. Ferreira
    • 2
  1. 1.Polytechnic Institute of CoimbraCoimbraPortugal
  2. 2.University of Beira InteriorCovilhãPortugal

Personalised recommendations